Kansas, 2019Hail and Damaging Wind in Kansas, September 27, 2019
September 27, 2019 · NWS ICT · 10 events in 3 counties and zones
In the evening on the 27th, prolific large hail-producing severe thunderstorms struck McPherson, Marion, and Chase Counties. 50 inch diameter hail in extreme Marion County that dented vehicles and cracked a windshield 6 miles east/southeast of Goessel.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $25,000
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
In the evening on the 27th, prolific large hail-producing severe thunderstorms struck McPherson, Marion, and Chase Counties. While most of the hail was quarter-sized, there was one report of 2.50 inch diameter hail in extreme Marion County that dented vehicles and cracked a windshield 6 miles east/southeast of Goessel. Although large hail was by far the greatest severe convective mode, winds that were probably 60-65 mph uprooted a tree in Peabody, located in extreme South-Central Marion County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Sep 27, 5:27 PM CST, 40 minutes earlier.
Area forecast discussion, Sep 27, 5:27 PM CST, 40 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
627 PM CDT Fri Sep 27 2019
.SYNOPSIS...
Issued at 348 PM CDT Fri Sep 27 2019
An active pattern is in store for a large portion of the Great
Plains through next week, with multiple opportunities for showers
and thunderstorms, including some severe weather and flooding
concerns. Above to well above normal temperatures over the weekend
may eventually transition to cooler temperatures by the end of next
week.
&&
.SHORT TERM...(This evening through Sunday night)
Issued at 348 PM CDT Fri Sep 27 2019
This afternoon, a cold front stretches SW to NE across Kansas. The
western end of that front is slowing down some ahead of a shortwave
that is beginning to lift out of the Four Corners region. Short term
model guidance differs on the convective evolution through tonight,
but the latest thinking is that a weak SFC low may develop along the
front in the vicinity of the OK/KS border (near or south of
Wichita). At the same time, the left exit region of an 80kt upper
level jet will lift out of the SW US and overspread the Central
Plains through tonight (ahead of the shortwave in that area).
Increasing low-level convergence near the SFC low/frontal boundary
combined with some added large-scale ascent may be just enough to
help initiate isolated to widely-scattered convection by this
evening across south-central Kansas, especially as inhibition
weakens in a narrow corridor along the front. Visible satellite as
of 315pm shows increasing cumulus developing along the OK/KS border
SW of Wichita and this likely signifies weakening inhibition and
increasing convergence.
While that doesn't guarantee initiation will occur, that area will
be our initial area of concern. Modest flow aloft over the area this
afternoon will support effective shear of 40-50kt which will be more
than adequate for organized, severe convection, including
supercells. In addition, low-level moistening beneath steep mid
level lapse rates and very warm temps will allow MLCAPE of around
3000 j/kg to be realized. These parameters will support the threat
of large hail and damaging wind gusts. Of note, the
shear/instability combo combined with good veering aloft certainly
supports the potential of rotating updrafts. Any such sustained
updraft could support 2" or larger hail. Steep low-level lapse rates
and DCAPE around 1500 j/kg also supports wind gusts potentially up
to 70 mph. Again, the takeaway here is that initiation is somewhat
conditional, but any storm that forms could quickly become severe.
With time, the frontal boundary will stall as WAA increases ahead of
the SW US shortwave. The exact location of the boundary may tend to
be augmented by how storms evolve through this evening. With time,
convection should grow upscale north of the frontal boundary, with
the threat of thunderstorms and severe weather shifting towards
northeast Kansas.
As the SW US shortwave approaches the Central Plains, another SFC
low will likely develop along the front. Models differ on how far
south the front will push tonight and this is important in where the
threat of storms and severe weather will be on Saturday. The
thinking is that north of the front, a WAA/almost overrunning type
setup may allow an area of elevated showers/thunderstorms to be
ongoing from late tonight into the day Saturday. Given this
potential, temps were lowered some in that area as showers and a NE
flow should tend to keep lower temps in place. Along and SE of the
front, daytime heating combined with the shortwave moving through
should allow another round of convection to develop. Instability and
shear may tend to be a bit lower on Saturday compared to today, but
given the uncertainties in the evolution of storms tonight/SAT AM, I
certainly do not want to downplay the threat of strong/severe storms
too much. Basically, the coverage of storms may be higher tomorrow,
but the threat of severe weather potentially lower. Anomalously high
PWats will favor very heavy rainfall and possible flooding tomorrow,
especially SE KS where FFG values are lower.
The frontal boundary should return well north of the area on Sunday
in response to a broad and deep upper low/trough developing over the
Central/Northern Rockies. Should clouds clear out, temperatures
could end up noticeably higher than the current forecast. This would
also support strong winds, with near-advisory level winds possible
over central KS.
Martin
.LONG TERM...(Monday through Friday)
Issued at 348 PM CDT Fri Sep 27 2019
Next week, the Central Plains will be sandwiched between deep
trough over the WRN US and ridging over the Southeast US. In
between these two features, deterministic and ensemble model
guidance continues to suggest an anomalous plume of moisture will
overspread the area. The potential exists for PWats to reach well
into the 90th percentile. This combined with a frontal boundary
sagging SE across the region could support an active period with
widespread showers/storms and heavy rain/flooding (potentially
both river and flash flooding). Stay tuned as we continue to
refine the potential threat areas. Once the frontal boundary
pushes through, gradually cooler air should begin to filter in,
providing relief from the recent stretch of above to well above
normal temps.
Martin
&&
.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 627 PM CDT Fri Sep 27 2019
A cold front, currently located from P28 to KEWK to KTOP is making
slow progress to the SE this evening across the forecast area.
Expecting strong to severe SHRA/TSRA to develop along this front for
the evening hours. So will go with VCTS for most of the southern KS
taf sites for late this evening, including KICT/KHUT and eventually
after 03z for KCNU.
Expect a wind shift to the N-NW as the front pushes south, with this
already occurring at the KRSL/KSLN and KGBD taf sites. In the post
frontal airmass late this evening and tonight, expect some MVFR and
eventually some IFR cigs to move into the area as well. This lower
cloud deck will eventually cover most of the forecast area by early
Sat morning, with MVFR and IFR cigs prevailing in most locations.
Ketcham
&&
.HYDROLOGY...
Issued at 348 PM CDT Fri Sep 27 2019
While PWats/moisture content will be high over the weekend, flash
flood guidance remains in the 3"+ range, which may tend to limit
the threat of flash flooding. That said, should flash flooding
occur through Saturday, it would likely be across southeast Kansas
where FFG is lower due to the recent heavy rainfall.
Potentially of greater concern is the potential for heavy rain and
flooding next week as PWats will likely reach close to the 99th
percentile for early October. Both river and flash flooding could
be a concern then.
&&
.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT 66 81 69 84 / 30 70 50 20
Hutchinson 61 76 68 85 / 30 70 40 20
Newton 62 77 68 84 / 50 70 40 20
ElDorado 66 81 70 83 / 30 80 60 20
Winfield-KWLD 68 84 70 84 / 20 80 50 20
Russell 55 69 64 87 / 30 30 30 10
Great Bend 56 72 65 86 / 30 30 20 10
Salina 59 71 67 87 / 60 70 40 20
McPherson 60 74 67 85 / 50 70 40 20
Coffeyville 70 83 71 85 / 10 40 20 10
Chanute 68 81 70 84 / 30 60 50 10
Iola 68 81 70 84 / 40 60 60 10
Parsons-KPPF 69 82 71 84 / 20 50 20 10
&&
.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&
SYNOPSIS...RM
SHORT TERM...RM
LONG TERM...RM
AVIATION...Ketcham
HYDROLOGY...RM
Hazardous weather outlook, Sep 27, 5:38 PM CST, 29 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
638 PM CDT Fri Sep 27 2019
KSZ032-033-047>053-067>072-082-083-091>096-098>100-282345-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
638 PM CDT Fri Sep 27 2019
This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.
.DAY ONE...Tonight
Isolated to widely scattered thunderstorms may develop along and
near the Kansas Turnpike through tonight, with the greatest chance
expected northeast of Wichita. While it is unclear whether storms
will even form, if they do, severe weather would likely occur.
The primary threats will be hail up to 2 inches in diameter and
wind gusts to 70 mph. Reference Severe Thunderstorm Watch 666 for
additional details.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Showers and thunderstorms may tend to be more widespread on
Saturday, some of which could be strong to marginally severe. The
best chance of seeing a severe thunderstorm looks to be across
southern Kansas. The threat of flooding may increase some on
Saturday as well, especially southeast Kansas.
Multiple rounds of showers and thunderstorms are likely from
Tuesday through Thursday next week, with an increased risk of very
heavy rainfall and flooding. Strong to severe thunderstorms cannot
be ruled out as well.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is possible through tonight.
&&
For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/
Martin
In the hours before
Special weather statement, Sep 27, 5:49 PM CST, 18 minutes before
Special Weather Statement
National Weather Service Wichita KS
649 PM CDT Fri Sep 27 2019
KSZ050-051-280015-
Rice KS-McPherson KS-
649 PM CDT Fri Sep 27 2019
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Eastern Rice County in central Kansas...
Western McPherson County in central Kansas...
* Until 715 PM CDT.
* At 645 PM CDT...National Weather Service meteorologists were
tracking a strong thunderstorm near Little River, or 9 miles east
of Lyons...moving northeast at 35 mph.
* Hail up to the size of nickels...and wind gusts up to 50 mph will
be possible with this storm.
* Locations impacted include...
Mcpherson, Marquette, Little River, Windom and Mcpherson Airport.
A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
central Kansas.
LAT...LON 3827 9765 3822 9812 3828 9824 3852 9797
3852 9792 3857 9792 3861 9787 3861 9781
TIME...MOT...LOC 2348Z 228DEG 31KT 3833 9804
BUTLERHail, Marion
- When
- September 27, 6:07 PM CST to 6:09 PM CST
- Where
- Marion County, 1.76 mi NE of Peabody
- Measured
- 1.75 in hail
- Reported by
- Broadcast Media
- Coordinates
- 38.190, -97.080
The report was received from a KSN Channel 3 reporter who was 2 miles northeast of Peabody. The time of the event was estimated from radar.
Hail, McPherson
- When
- September 27, 6:45 PM CST to 6:46 PM CST
- Where
- McPherson County, 1.48 mi NNE of Galva
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 38.400, -97.520
This was a delayed report via MPing. The time of the event was estimated from radar.
Hail, Marion
- When
- September 27, 7:15 PM CST to 7:16 PM CST
- Where
- Marion County, 1.76 mi NW of Goessel
- Measured
- 1 in hail
- Reported by
- COOP Observer
- Coordinates
- 38.270, -97.370
This was a delayed report from a CO-OP observer.
Hail, Chase
- When
- September 27, 7:18 PM CST to 7:20 PM CST
- Where
- Chase County, 0.54 mi W of Strong City
- Measured
- 1.25 in hail
- Reported by
- Broadcast Media
- Coordinates
- 38.400, -96.540
Quarter to half dollar-sized hail was reported 0.5 mile west of Strong City. The report was relayed via Radio Station KVOE. The time of the event was estimated from radar.
Hail, Marion
- When
- September 27, 7:24 PM CST to 7:27 PM CST
- Where
- Marion County, 6.58 mi ESE of Goessel
- Measured
- 2.5 in hail
- Property damage
- $25,000
- Reported by
- Public
- Coordinates
- 38.210, -97.240
A delayed report was received of tennis ball-sized hail that dented vehicles and cracked a windshield. The report was received via Twitter. The time of the event was estimate based on radar.
Hail, Marion
- When
- September 27, 7:32 PM CST to 7:33 PM CST
- Where
- Marion County, 0.54 mi W of Peabody
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 38.170, -97.110
The officer in Peabody also reported heavy rain.
Thunderstorm Wind, Marion
- When
- September 27, 7:43 PM CST to 7:45 PM CST
- Where
- Marion County, 0.54 mi W of Peabody
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 38.170, -97.110
A delayed report was received of a tree that was uprooted. The time of the event was estimated from radar.
Hail, McPherson
- When
- September 27, 8:14 PM CST to 8:15 PM CST
- Where
- McPherson County, Marquette
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.550, -97.830
Hail, Marion
- When
- September 27, 8:59 PM CST to 9:00 PM CST
- Where
- Marion County, Tampa
- Measured
- 1 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 38.550, -97.150
Heavy rain was also reported.
Hail, Marion
- When
- September 27, 9:13 PM CST to 9:14 PM CST
- Where
- Marion County, 1.48 mi NNE of Lincolnville
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 38.520, -96.960
Winds around 50 mph were also reported.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flooding in Illinois, September 27, 2019$115,000 · EF0 · 20 events
- Damaging Winds in Georgia, September 27 to 28, 2019$35,000 · 50 kt wind · 3 events
- Flash Flooding and Flooding in Illinois, September 27 to 29, 20192.5 in hail · 28 events
- Flash Flood and Hail in Missouri, September 27, 20192.5 in hail · 25 events
- Tornado and Hail in Kansas, September 27, 2019EF0 · 19 events
- Flash Flood and Damaging Winds in Indiana, September 27 to 28, 201961 kt wind · 11 events
- Flash Flooding and Hail in Illinois, September 27 to 28, 20191.75 in hail · 10 events
- Flash Flood and Hail in Missouri, September 27 to 28, 20191.75 in hail · 8 events
- Hail in Kansas, September 27, 20191.75 in hail · 7 events
- Winter Storm and Winter Weather in Montana, September 27 to 30, 20197 events
- Coastal Flood and Astronomical Low Tide in Florida, September 27 to 30, 20195 events
- Hail and Damaging Wind in Iowa, September 27, 20191 in hail · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 853956, 853957, 853958, 853959, 853960, 853962, 853966, 853963, 853964, 853965.